Toronto, ON—Research from two new studies conducted at Li Ka Shing Knowledge Institute of St. Michael’s Hospital and published online in BMC Medicine has led to the finding that certain commonly prescribed antinausea medications administered to patients during or following surgery could increase their risk of developing an irregular heartbeat. The combination of granisetron, a serotonin receptor antagonist, and the corticosteroid dexamethasone is effective for preventing nausea and vomiting postoperatively, but it could also increase arrhythmia risk, the research revealed. Serotonin receptor antagonists are frequently given to prevent nausea and vomiting after surgery. The researchers determined that the safest serotonin receptor antagonists with respect to arrhythmia were ondansetron (in combination with dexamethasone) and dolasetron.
To comment on this article, contact firstname.lastname@example.org.